Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 7, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 17, 2013, 3:28 AM CST for 23 counties in Kansas. It took effect at Nov 17, 2013, 10:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2013, 3:28 AM CST (09:28 UTC)
- In effect from
- Nov 17, 2013, 10:00 AM CST
- Expired
- Nov 17, 2013, 5:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
206 WWUS73 KTOP 170928 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 328 AM CST SUN NOV 17 2013 ...WINDY CONDITIONS ARE EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON... .STRONG WEST TO NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF A COLD FRONT AND SURFACE LOW PRESSURE TODAY. THE WINDS WILL DECREASE TOWARD SUNSET. KSZ008>012-020>024-026-034>040-054>056-058-059-172300- /O.NEW.KTOP.WI.Y.0007.131117T1600Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 328 AM CST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
4 follow-up statements
236 WWUS73 KTOP 171754 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CST SUN NOV 17 2013 KSZ020>023-034>039-054-055-172100- /O.UPG.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ /O.NEW.KTOP.HW.W.0001.131117T1800Z-131117T2100Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON-OSAGE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...EMPORIA 1154 AM CST SUN NOV 17 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...THE STRONGEST WINDS WILL INCREASE AROUND NOON AND CONTINUE THROUGH 3 PM. * WINDS...WEST TO NORTHWEST WINDS WILL GUST BETWEEN 55 TO 60 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING EXTREMELY DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS OF THIS STRENGTH MAY CAUSE DAMAGE TO WEAKENED TREES AND LARGE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS STRONG DAMAGING WINDS ARE IMMINENT OR HIGHLY LIKELY && $$ KSZ008>012-024-026-040-056-058-059-172300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON- DOUGLAS-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE... OTTAWA 1154 AM CST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
552 WWUS73 KTOP 171804 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CST SUN NOV 17 2013 KSZ020>023-034>039-054-055-172100- /O.CON.KTOP.HW.W.0001.000000T0000Z-131117T2100Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON-OSAGE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...EMPORIA 1204 PM CST SUN NOV 17 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. * TIMING...THE STRONGEST WINDS WILL INCREASE AROUND NOON AND CONTINUE THROUGH 3 PM. * WINDS...WEST TO NORTHWEST WINDS WILL GUST BETWEEN 55 TO 60 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING EXTREMELY DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS OF THIS STRENGTH MAY CAUSE DAMAGE TO WEAKENED TREES AND LARGE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS STRONG DAMAGING WINDS ARE IMMINENT OR HIGHLY LIKELY && $$ KSZ008>012-024-026-040-056-058-059-172300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON- DOUGLAS-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE... OTTAWA 1204 PM CST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
287 WWUS73 KTOP 172056 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CST SUN NOV 17 2013 KSZ020>023-034>039-054-055-172300- /O.CAN.KTOP.HW.W.0001.000000T0000Z-131117T2100Z/ /O.EXA.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON-OSAGE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...EMPORIA 256 PM CST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ008>012-024-026-040-056-058-059-172300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON- DOUGLAS-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE... OTTAWA 256 PM CST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
044 WWUS73 KTOP 172256 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 456 PM CST SUN NOV 17 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-180000- /O.EXP.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 456 PM CST SUN NOV 17 2013 ...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON... WIND SPEEDS ACROSS THE AREA HAVE CONTINUED TO DECREASE... AND WILL REMAIN BELOW ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 16, 11:39 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Nov 16, 11:39 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1139 PM CST Sat Nov 16 2013 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 312 PM CST SAT NOV 16 2013 2 PM surface analysis places a zone of low level convergence roughly near and east of a line from Herington to Manhattan to Seneca. A cu field that developed along this boundary in northeast Kansas earlier this afternoon seemed to be associated with a departing short wave trough that moved out of southeast Nebraska into Iowa, and has since dissipated and moved east. The convergent zone remains in place in the low levels with another well developed piece of short wave energy moving from SW KS into NE KS by late afternoon into early evening. The mid level cooling and slightly enhanced deep convergence associated with this disturbance should enhance instability slightly and decrease inhibition. The greatest chance for thunderstorm initiation, while still questionable, is at the intersection of this ascent/destabilization, the surface convergence, and the higher quality low level moisture field characterized by surface Td in the mid 50s. Current forecast thinking is in line with the latest runs of the HRRR/RAP and other convection allowing guidance which suggests that a few storms will develop from near Wabaunsee county to the northeast between 4 and 7 PM. The expected instability should range from 500 to 1000 J/KG of MLCAPE while deep layer shear will be in the 45 to 55 kt range. This shear magnitude may, at least initially, overwhelm updrafts amidst the weaker instability. However, if updrafts are able to persist, they would be likely to organize with some supercellular structure. Whether this organization occurs in Kansas or farther east in Missouri is still up for debate, but supercell storms today would be capable of localized damaging winds given the strong low level wind fields, and there would be some small potential for hail or even a tornado. Storm motion will be fast to the ENE, and any storms that would develop should be out of the area by 9 PM. Would like to reiterate that any severe storm potential is highly conditional on development and organization, which may or may not occur in Kansas. Outside of thunderstorm potential, wind speeds and gusts will gradually decrease through the remainder of the evening and afternoon, and intend to allow the wind advisory to expire on schedule at 3 PM. Winds will gradually turn more out of the southwest overnight with another increase expected after midnight back into the 25 mph range. Overnight lows will range from the mid 40s in north central KS behind the incoming cold front to the mid 50s over east central KS. .LONG TERM...(Sunday Night through Saturday) Issued at 312 PM CST SAT NOV 16 2013 On Sunday morning the mid level trough axis will be sliding through the region which will drag a cold front into the cwa. With a deepening surface low passing across northeast KS winds continue to stay gusty through the morning hours. Behind the main trough the low level jet on the backside increases out of the west to northwest. As surface surface high pressure builds behind the front dew points quickly decrease from west to east most of the day. The capping inversion in place during the morning hours cools behind the system and surface heating in the day will allow deep boundary layer mixing. Forecast soundings show that mixing will reach around 800 to 700 mb enhancing the winds at the surface. Winds will increase through the day to around 20 to 30 mph with gusts up to 40 mph. Would not be surprised if winds reach advisory criteria again, but will let later shifts evaluate the latest guidance. Fire weather officers have noted that the regional status of fuels is critical across the entire area. During the afternoon hours fire danger will be extreme for the southwest counties and very high elsewhere. Therefore given the strong winds, low relative humidity, and critical fuels have issued a red flag warning from noon to 6 pm for Sunday afternoon. Winds quickly diminish Sunday evening with the loss of surface heating after sunset. High temperatures on Sunday reach upper 50s to low 60s. Monday and Tuesday will be quiet as the main system departs and surface high pressure progresses through the region with high temperatures in the 50s and lows in the 30s. Return flow then sets up within the zonal mid/upper level flow, which becomes split by mid week. The chances for precipitation increase Wednesday as shortwaves traverse through the zonal flow although exact timing and location of these features is unknown at this time. It does appear that the better moisture transport and dynamics will be south and east of the area following the passage of a front/inverted trough on Thursday. The models begin to disagree on how far south the cold air filters into the region as a mid level trough deepens over the southwest CONUS. There is also disagreement regarding the evolution of this western trough with the GFS more progressive and phased with the northern stream while the ECMWF cuts energy off over the southwest. Due to these discrepancies there is not much confident in the precip type later in the week therefore kept mention of rain or snow. It does not appear like a large amount precip will fall during this time period. Things begin to dry out by next weekend with an overall cooling trend through the extended. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1134 PM CST SAT NOV 16 2013 Occasional mvfr cigs expected until around 07z KTOP/KFOE then vfr with vfr cigs through the fcst at KMHK. South to southwest winds 15-25kts with higher gusts will become westerly aft 15z behind cold front thru the day before decreasing aft 23z. Generally SKC beyond 15z all sites. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from Noon to 6 PM CST Sunday FOR KSZ008-020>022- 034>037. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...63
Hazardous weather outlook, Nov 16, 7:50 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 750 PM CST SAT NOV 16 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-180200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 750 PM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A RED FLAG WARNING IS IN EFFECT FOR EXTREME FIRE DANGER FOR MUCH OF NORTH CENTRAL KANSAS SUNDAY AFTERNOON. ELEVATED FIRE DANGER IS ANTICIPATED FOR MUCH OF THE REMAINDER OF THE AREA SUNDAY AFTERNOON. WINDS GUSTS GREATER THAN 40 MPH ARE EXPECTED ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED FOR THE REST OF TONIGHT. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:03 PM CST | Special Weather Statement | TOP | Jackson | 42 min |
| Nov 16, 6:12 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 33 min |
| Nov 16, 6:39 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Nov 16, 6:53 PM CST | Special Weather Statement | TOP | Jackson | 37 min |
| Nov 17, 11:54 AM CST | High Wind Warning | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Morris and 6 more | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.